TOKYO -- The Ministry of Health, Labor and Welfare decided on May 16 to lift the ban on the use of the influenza antiviral medication Tamiflu on patients in their teens, it has been learned.
A special council of experts convened on the day to review Tamiflu decided that the phenomenon of unusual behavior related to incidents in 2007 was not limited to those taking the drug. As such, the health ministry plans to instruct pharmaceutical companies to revise the warning label on the medication by this fall.
In February 2007, there were two cases of junior high school students jumping to their deaths from their apartment buildings while taking the medication. The health ministry then requested the following month that doctors not prescribe the medicine to teenagers. In the eight years since the decision, there have been eight deaths -- including adults -- due to unusual behavior after taking four flu medications including Tamiflu.
On the other hand, according to a survey by a research body of the health ministry and other sources, regardless of the presence of medication or the type of medication, patients acted erratically when infected by the flu. This was also the case with many children under age 9.
Taking this into account, the expert panel recommended that the ministry do away with the prohibition measures for Tamiflu. However, because "the cause-effect relationship between influenza medications and unusual actions is unclear," the panel still requested that patients on the antivirals be warned of the side effects to avoid the danger posed by erratic behavior.
The health ministry is calling for children and teenagers that have come down with the flu to not be left by themselves or be allowed to sleep in a room facing a balcony or veranda for at least two days, regardless of whether they are taking medication or not.
(Japanese original by Go Kumagai, Health & Welfare News Department)